Your hearing can be harmed by a surprisingly common number of medications. From tinnitus drugs that stop your ears from ringing to drugs that may lead to hearing loss, find out which of them has an impact on your hearing.
Your Ears Can be Affected by Drugs
Prescription drugs are a nearly $500 billion market and the United States accounts for almost half of that consumption. Are you buying over the counter medications? Or perhaps your doctor has prescribed you with some type of medication. All medications carry risk, and even though side effects and risks might be noted in the paperwork, people usually don’t think they’ll be impacted. So it’s important to mention that some medications increase the chance of hearing loss. A few medications can, on a positive note, help your hearing, such as tinnitus medication. But how can you know which medications are ok and which are the medications will be detrimental? But if you get prescribed with a drug that is known to lead to loss of hearing, what can you do? Here’s the long and short on medications.
1. Your Ears Can be Harmed by Over-The-Counter PainKillers
Many people are shocked to find out that medicine they take so casually could cause hearing loss. How regularly hearing loss occurred in individuals who were using many different kinds of pain relievers was analyzed by researchers. This connection is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Continued, daily use of over-the-counter pain relievers impairs hearing. Regular use is described as 2 or more times a week. You typically see this regularity in people who suffer with chronic pain. Taking too much aspirin at once could result in temporary loss of hearing, which might become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were dealing with chronic pain with this medication. To be clear, prescription drugs are equally as bad. Here are a few prescription medications that may cause hearing loss:
It’s not clear exactly what triggers this hearing loss. The nerves of the inner ear that detect sound could be destroyed by the decrease of blood flow possibly triggered by these medications. That’s the reason why hearing loss could be the consequence of long term use of these drugs.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics should be fairly safe if used as directed. But the kind of antibiotic known as Aminoglycoside might increase hearing loss. Studies are in the initial phases so we haven’t seen reliable facts on human studies as of yet. But there definitely seem to be some people who have developed hearing loss after taking these medications. It’s persuasive enough to recognize the outcomes of the animal testing. There might be something to be worried about according to the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. Aminoglycoside antibiotics are frequently used to treat:
- Some other respiratory diseases
- Bacterial meningitis
- Tuberculosis (TB)
- Cystic fibrosis
In contrast to most antibiotics, they’re more often taken over an extended time period to address chronic infections. Until not too long ago, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Concerns over side effects in the past decade have encouraged doctors to prescribe different options. Why certain antibiotics play a role in hearing loss still needs more investigation. It appears that long term harm could be caused when these drugs create inflammation of the inner ear.
3. How Quinine Impacts Your Hearing
You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. There have been numerous cases documented where malaria patients treated with quinine have been inflicted by reversible hearing loss.
4. Chemo Drugs Can Injure Your Hearing
You understand that there will be side effects when going through chemo. Trying to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. These drugs are being looked at:
- Bleomycin commonly known as Blenoxane
- Carboplatin commonly known as Paraplatin
- Cisplatin commonly known as Platinol
But if you had to choose between chemo induced hearing loss and cancer, for most people, the choice would be obvious. You might need to talk with your hearing care specialist about monitoring your hearing while you’re dealing with cancer treatments. Or you may want to inform us what your personal situation is and discover if there are any recommendations we can make.
5. Loop Diuretics and Hearing Loss
In an attempt to regulate fluids in your body you may try using diuretics. As with any attempt to manage something with medication, you can go too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing swelling. Even though it’s usually temporary, this can cause loss of hearing. But loss of hearing could become irreversible if you let this imbalance continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the permanent damage a lot worse. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.
If You Are Taking Drugs That Cause Hearing Loss What Can You do?
You should speak with your doctor before you discontinue using any drugs they have prescribed. Before you talk to your doctor, you should take stock of your medicine cabinet. If your doctor has put you on one or more of these medications that lead to hearing loss, ask if there may be alternate options that could reduce risk. You can also reduce your need for medications with some lifestyle changes. In some cases, small changes to your diet and exercise plan can put you on a healthier path. These changes could also be able to reduce pain and water retention while strengthening your immune system. If you are or have ever used these ototoxic medications, you should schedule an appointment to have your hearing evaluated as soon as you can. It can be difficult to detect loss of hearing at first because it advances quite slowly. But don’t be mistaken: you may not recognize the ways in which it can impact your happiness and health, and you will have more options for treatment if you catch it early.